Xylazine has entered the drug supply of a number of US cities, and has recently been confirmed to have contributed to a Portland area fatal overdose in late 2022, confirming that it is a risk to our community.
Providers can help prepare for and respond to xylazine in our community by:
- understanding the health risks and medical response to xylazine-related overdose, wounds, and dependence.
- educating individuals and the community about xylazine, how to reduce risk of xylazine-associated morbidity and mortality, and how to respond to overdoses potentially involving xylazine.
- Xylazine is an alpha-2 adrenergic agonist veterinary tranquilizer that is increasingly present in the illicit drug supply, currently most heavily on the US East Coast and midwest, but drug supplies in west coast urban areas have increasingly tested positive for xylazine over the past 6-9 months. There have been limited positive xylazine tests in the Portland metro area to date, with the recently confirmed xylazine-involved overdose fatality being the second for Multnomah County.
- Xylazine is not approved by the FDA for human use and is not safe for people to use.
- When mixed with fentanyl and other opioids (most common combinations) it is often referred to as “Tranq” or “tranq dope.”
- Xylazine can lower heart rate, blood pressure, and compromise the airway, and can cause fatal overdose, especially in combination with other illicit substances.
- Xyalzine can cause prolonged sedation, and is not reversible by naloxone as it is not an opioid. However, since it is primarily mixed with synthetic opioids, individuals should be encouraged to continue to use naloxone when managing suspected overdose.
- Xylazine can also cause severe, necrotic skin wounds, most often after injection use, and can be associated with infection and muscle/tissue damage. These wounds have been observed at sites remote from the site of injection, and xylazine-related wounds have led to amputation in some cases.
- As an alpha-2 adrenergic (similar to clonidine) ongoing use can lead to physiologic dependence and dangerous withdrawal symptoms including hypertension, tachycardia, and irritability that can appear similar to benzodiazepine withdrawal.
- Drug testing strips currently available in our area do not test for the presence of xylazine.
Understand the health risks and medical response to xylazine-related overdose, wounds, and dependence
- Debride any necrotic tissue or biofilms and manage exudate
- Use wet dressings. Xeroform gauze is commonly used by wound care experts in areas with higher prevalence of xylazine-related wounds.
- Provide teaching around self-wound care and avoidance of reinjecting in or around the wound.
- Treat pain appropriately. This may require opioids depending on the location, size and severity of the wound.
- Treat any associated cellulitis or signs of systemic infection appropriately.
- Connect patient with follow-up wound care for large or complex wounds, including referral to wound care specialists as needed.
- Remember that xylazine is typically combined with other substances, specifically opioids, and may have been used in combination with stimulants, alcohol, and other substances. Always start with naloxone in case of comorbid opioid overdose. In the case of combined opioid and xylazine overdose the individual may remain sedated, but respirations will improve.
- Consider the need for additional doses of naloxone after waiting an appropriate interval (typically 2-3 minutes). Adequate respiration is the goal, not regained consciousness.
- If caring for someone who is overdosing out of hospital, regardless of suspected substances involved, call 911 before administering naloxone. Be aware of potential for myocardial dysfunction and shock and need for critical care intervention.
- Treat any associated withdrawal symptoms (see below).
- Provide follow-up for substance use disorder and other related conditions as appropriate (peer counseling, behavioral health referral, referral to treatment, etc), with a warm hand-off when possible. A nonfatal overdose provides an opportunity to connect an individual to care and counseling, and potentially intervene in a future fatal overdose.
Educating individuals and the community about xylazine, how to reduce risk of xylazine-associated morbidity and mortality, and how to respond to overdoses potentially involving xylazine
- Stay up to date on xylazine trends and best practice so you can educate your patients, colleagues, and communities.
- Talk about potential risks, harms, and signs of xylazine with patients who use drugs or are at risk for drug use including:
- Potential increased risk of overdose when it is combined with opioids and other sedating substances.
- Risk of large, deep non-healing wounds, and potential risk of amputation depending on site and severity of the wound.
- Possibility of xylazine dependence and use disorder.
- Inability to test for xylazine with existing drug-testing supplies, such as fentanyl test strips.
- Provide preventive counseling for those who use drugs or are at-risk of using drugs:
- Need to seek care for any non-healing wound, and importance of avoiding injecting into or around the wound.
- Importance of using with a friend when possible, as well as the importance of “starting low and going slow” especially for first time users and those who have not used for a period of time.
- Importance of recognizing overdose and using narcan, calling 911 for any potential overdose.
Other support for drug-using patients and those at risk for illicit/non-prescription drug use:
- As this is an emerging threat, best practices continue to evolve around management of xylazine withdrawal and treatment of xylazine use disorder.
- Consider prescribing medication for opioid use disorder (MOUD), such as buprenorphine, as OUD may be underlying the exposure to xylazine. An X-waiver is no longer required for buprenorphine, and lifetime prevalence of opioid use disorder is common in primary care, affecting 1-5% of adults (almost as common as hypothyroidism).
- Provide narcan to patients at risk of overdose and those who live with/support them. A prescription may make this more affordable, even in light of recent FDA approval of over-the-counter narcan.
- Stay up-to-date on best practices for preventing and treating substance use disorder. See links below.
Thank you for your partnership,